Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Aug 7, 1996, 7:55 PM EDT for Clinton County, Eaton County, Ingham County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 1996, 7:55 PM EDT (23:55 UTC)
- Expired
- Aug 7, 1996, 10:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Clinton County, MI, Eaton County, MI, Ingham County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1535 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 072356 FFWGRR MIC037-045-065-080200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 755 PM EDT WED AUG 7 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL LOWER MICHIGAN ...SOUTHERN CLINTON COUNTY...NORTHEASTERN EATON COUNTY ...NORTHERN INGHAM COUNTY AT 750 PM DOPPLER RADAR ESTIMATED THAT 2 TO 3.5 INCHES OF RAIN HAS FALLEN IN SOUTHERN CLINTON AND NORTHEAST EATON COUNTY SINCE 630 PM. ADDITIONAL HEAVY RAIN IS EXPECTED TO CONTINUE TO OVER THIS AREA AND THEN MOVE INTO NORTHERN INGHAM COUNTY. A SERIES OF THUNDERSTORMS WILL CONTINUE TO MOVE OVER THE WARNING AREA BETWEEN 8 AND 10 PM WITH ADDITIONAL RAINFALL OF 1 TO 2 INCHES. WATER WAS COVERING THE ROAD ACROSS INTERSTATE 69 AND HIGHWAY 43 IN NORTHEAST EATON COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE^ WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND YOU SHOULD MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:55 PM EDT, 6 hours earlier.
Area forecast discussion, Aug 7, 1:55 PM EDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 155 PM EDT WED AUG 7 1996 NSAT SHOWS CLR SKIES OVER MOST OF THE FA. THE EXCEPTION BEING THE ERN PORTION WHERE EARLIER OUTFLOW BOUNDARY FROM PLAINS CONVECTION IS SERVING AS A FOCAL POINT FOR CU DEVELOPMENT. FARTHER WEST, MAP DATA SHOWS THE COLD FRONT FROM NE WI SWWD TO DVN TO SE NEBRASKA. IT LOOKS LIKE THE NRN END HAS BEEN ACCELERATING A LITTLE LATELY. THE CONVERGENCE ASSOC WITH THE FRONT IS QUITE EVIDENT ON THE ADAP SSW. ADAP ALSO SHOWS GOOD MOISTURE CONVERGENCE ALONG THE FRONT FROM ERN WI TO NE MO. LIS OF -8 TO -10. NSAT SHOWS TCU FIRING IN THE NRN FA FROM JUST NORTH OF LDM TO HTL TO APN. THIS WILL NEED TO BE WATCHED CLOSELY. I ENVISION A SQUALL LINE FORMING AHEAD OF THE FRONT AND THEN MOVG EWD. THE MAIN THREAT WILL BE WINDS AS THERE IS NOT A LOT OF SHEAR IN THE UPR LVLS. THE MODELS DIFFER IN THE TIMING IN THE FRONT ACROSS THE FA WITH THE ETA BEING A LITTLE QUICKER THAN THE NGM. I PREFER THE ETA. IT SEEMS TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION. OTHER THAN THE RIBBON OF MOISTURE ALONG THE FRONT, THERE IS NOT A LOT OF WX BEHIND IT. SO, AFTER FROPA (LATE EVENING TO ERLY MORNING ACROSS THE FA) SKIES SHOULD CLR OUT AND THU SHOULD BE SUNNY AND MUCH LESS HUMID AS DWPTS FALL INTO THE 50S BY EVENING. WF
In the hours before
Special weather statement, Aug 7, 4:50 PM EDT, 3 hours 5 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 449 PM EDT WED AUG 7 1996 THE NATIONAL WEATHER SERVICE HAS ISSUED A SPECIAL WEATHER STATEMENT IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MONTCALM STJOSEPH VANBUREN THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND ...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON ...BENTON HARBOR AND HILLSDALE. AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS EVENING IN THIS HOT... HUMID AIR MASS. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. A SEVERE THUNDERSTORM WATCH MEANS SEVERbE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MJK
Special weather statement, Aug 7, 4:59 PM EDT, 2 hours 56 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200- SPECIAL WEATHER STATEMENT...CORRECTED FIRST LINE... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 449 PM EDT WED AUG 7 1996 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MONTCALM STJOSEPH VANBUREN THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND ...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON ...BENTON HARBOR AND HILLSDALE. AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS EVENING IN THIS HOT... HUMID AIR MASS. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. A SEVERE THUNDER|STORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MJK
Special weather statement, Aug 7, 5:12 PM EDT, 2 hours 43 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 510 PM EDT WED AUG 7 1996 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MONTCALM STJOSEPH VANBUREN THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON ...BENTON HARBOR AND HILLSDALE. AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS EVENING IN THIS HOT... HUMID AIR MASS. WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. MJK
Special weather statement, Aug 7, 7:44 PM EDT, 11 minutes before
MIZ040-046-051-052-057-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 744 PM EDT WED AUG 7 1996 THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHWEST AND CENTRAL LOWER MICHIGAN... CLARE GRATIOT ISABELLA KENT MONTCALM THIS INCLUDES THE CITIES OF...MOUNT PLEASANT AND GRAND RAPIDS. THE LINE OF SEVERE THUNDERSTORMS HAS MOVED SOUTH AND EAST OF THE AREA. LOOK FOR DECREASING CLOUDS AND SLIGHTLY COOLER TEMPERATURES THE REST OF THE EVENING. WINDS WILL GRADUALLY TURN TO THE NORTHWEST BY MORNING. STAY TUNED TO NOAA WEATHER RADIO... OR YOUR LOCAL RADIO OR TELEVISION STATIO<N FOR THE LATEST INFORMATION CONCERNING THIS WEATHER SITUATION. MJK
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:33 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 42 min |
| Aug 7, 3:06 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 69 min |
| Aug 7, 4:07 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 68 min |
| Aug 7, 4:16 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm | 59 min |
| Aug 7, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 43 min |
| Aug 7, 5:46 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 44 min |
| Aug 7, 6:25 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 65 min |
| Aug 7, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 41 min |
| Aug 7, 7:05 PM EDT | Severe Thunderstorm Warning | GRR | Berrien | 85 min |
| Aug 7, 7:14 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ingham | 61 min |
| Aug 7, 7:29 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 61 min |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.